• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Updated information about the drug interaction between methylene blue and serotonergic psychiatric medications

Podcast Icon
Narrator: Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today's topic: Updated information about the drug interaction between methylene blue and serotonergic psychiatric medications. This update is in follow-up to the FDA Drug Safety Communication posted on July 26, 2011 titled: Serious CNS reactions possible when methylene blue is given to patients taking certain psychiatric medications.

Lesley Navin, a Consumer Safety Officer in the Division, will provide you with additional information about this Communication.

Guest Speaker: On October 20, 2011 the Food and Drug Administration issued a Drug Safety Communication updating the public on the potential drug interaction between methylene blue and serotonergic psychiatric medications.

FDA is providing additional information about the reports of serotonin syndrome. Most cases from the FDA's Adverse Event Reporting System of serotonin syndrome in patients given serotonergic psychiatric medications and methylene blue occurred in the context of parathyroid surgery, which involved the intravenous administration of methylene blue as a visualizing agent. Methylene blue doses ranged from 1 mg/kg to 8 mg/kg. 

Because methylene blue is not an FDA-approved drug at this time, and limited data exist regarding its use in various settings, it is not known whether there is a risk of serotonin syndrome in patients taking serotonergic psychiatric medications who are given methylene blue by other routes, such as orally or by local tissue injection, or at intravenous doses lower than 1 mg/kg.

In addition, not all serotonergic psychiatric drugs have an equal capacity to cause serotonin syndrome with methylene blue. The cases of serotonin syndrome with methylene blue occurred in patients taking specific serotonergic psychiatric drugs, namely a selective serotonin reuptake inhibitor, a serotonin norepinephrine reuptake inhibitor, or clomipramine. It is unclear at this time whether intravenous methylene blue administration in patients receiving other psychiatric drugs with lesser degrees of serotonergic activity poses a comparable risk. 

FDA will update the public when new information is available.

Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. Please read the Drug Safety Communication for a list of the serotonergic psychiatric medications that can interact with methylene blue. A link to this communication can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993